Advanced Search
MyIDEAS: Login to save this paper or follow this series

The Theoretical Regularity Properties of the Normalized Quadratic Consumer Demand Model

Contents:

Author Info

  • William Barnett

    (Department of Economics, The University of Kansas)

  • Ikuyasu Usui

    (Department of Economics, The University of Kansas)

Abstract

We conduct a Monte Carlo study of the global regularity properties of the Normalized Quadratic model. We particularly investigate monotonicity violations, as well as the performance of methods of locally and globally imposing curvature. We find that monotonicity violations are especially likely to occur, when elasticities of substitution are greater than unity. We also find that imposing curvature locally produces difficulty in the estimation, smaller regular regions, and the poor elasticity estimates in many cases considered in the paper. Imposition of curvature alone does not assure regularity, and imposing local curvature alone can have very adverse consequences.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www2.ku.edu/~kuwpaper/2006Papers/200609.pdf
Download Restriction: no

Bibliographic Info

Paper provided by University of Kansas, Department of Economics in its series WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS with number 200609.

as in new window
Length: 23 pages
Date of creation: Oct 2006
Date of revision:
Handle: RePEc:kan:wpaper:200609

Contact details of provider:
Postal: 415 Snow Hall, Lawrence, KS 66045
Phone: (785) 864-3501
Fax: (785) 864-5270
Email:
Web page: http://www2.ku.edu/~kuwpaper/
More information through EDIRC

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Blackorby, Charles & Primont, Daniel & Russell, R. Robert, 1977. "On testing separability restrictions with flexible functional forms," Journal of Econometrics, Elsevier, Elsevier, vol. 5(2), pages 195-209, March.
  2. Gallant, A. Ronald, 1981. "On the bias in flexible functional forms and an essentially unbiased form : The fourier flexible form," Journal of Econometrics, Elsevier, Elsevier, vol. 15(2), pages 211-245, February.
  3. Diewert, W E & Wales, T J, 1992. "Quadratic Spline Models for Producer's Supply and Demand Functions," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 33(3), pages 705-22, August.
  4. William Barnett & Meenakshi Pasupathy, 2003. "Regularity of the Generalized Quadratic Production Model: A Counterexample," Econometric Reviews, Taylor & Francis Journals, Taylor & Francis Journals, vol. 22(2), pages 135-154.
  5. Blackorby, Charles & Russell, R Robert, 1989. "Will the Real Elasticity of Substitution Please Stand Up? (A Comparison of the Allen/Uzawa and Morishima Elasticities)," American Economic Review, American Economic Association, American Economic Association, vol. 79(4), pages 882-88, September.
  6. W. Erwin Diewert & T.J. Wales, 1989. "Flexible Functional Forms and Global Curvature Conditions," NBER Technical Working Papers, National Bureau of Economic Research, Inc 0040, National Bureau of Economic Research, Inc.
  7. Deaton, Angus S & Muellbauer, John, 1980. "An Almost Ideal Demand System," American Economic Review, American Economic Association, American Economic Association, vol. 70(3), pages 312-26, June.
  8. Guilkey, David K & Lovell, C A Knox & Sickles, Robin C, 1983. "A Comparison of the Performance of Three Flexible Functional Forms," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 24(3), pages 591-616, October.
  9. Diewert, W E, 1971. "An Application of the Shephard Duality Theorem: A Generalized Leontief Production Function," Journal of Political Economy, University of Chicago Press, University of Chicago Press, vol. 79(3), pages 481-507, May-June.
  10. Wales, Terence J., 1977. "On the flexibility of flexible functional forms : An empirical approach," Journal of Econometrics, Elsevier, Elsevier, vol. 5(2), pages 183-193, March.
  11. W. E. Diewert & T. J. Wales, 1993. "Linear and Quadratic Spline Models for Consumer Demand Functions," Canadian Journal of Economics, Canadian Economics Association, Canadian Economics Association, vol. 26(1), pages 77-106, February.
  12. White, Halbert, 1980. "Using Least Squares to Approximate Unknown Regression Functions," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 21(1), pages 149-70, February.
  13. Barten, A. P., 1969. "Maximum likelihood estimation of a complete system of demand equations," European Economic Review, Elsevier, Elsevier, vol. 1(1), pages 7-73.
  14. Humphrey, David Burras & Moroney, John R, 1975. "Substitution among Capital, Labor, and Natural Resource Products in American Manufacturing," Journal of Political Economy, University of Chicago Press, University of Chicago Press, vol. 83(1), pages 57-82, February.
  15. Gallant, A. Ronald & Golub, Gene H., 1984. "Imposing curvature restrictions on flexible functional forms," Journal of Econometrics, Elsevier, Elsevier, vol. 26(3), pages 295-321, December.
  16. Berndt, Ernst R & Khaled, Mohammed S, 1979. "Parametric Productivity Measurement and Choice among Flexible Functional Forms," Journal of Political Economy, University of Chicago Press, University of Chicago Press, vol. 87(6), pages 1220-45, December.
  17. Dorsey, Robert E & Mayer, Walter J, 1995. "Genetic Algorithms for Estimation Problems with Multiple Optima, Nondifferentiability, and Other Irregular Features," Journal of Business & Economic Statistics, American Statistical Association, American Statistical Association, vol. 13(1), pages 53-66, January.
  18. Diewert, W. E. & Wales, T. J., 1995. "Flexible functional forms and tests of homogeneous separability," Journal of Econometrics, Elsevier, Elsevier, vol. 67(2), pages 259-302, June.
  19. Moschini, GianCarlo, 1998. "Semiflexible Almost Ideal Demand System, The," Staff General Research Papers, Iowa State University, Department of Economics 1193, Iowa State University, Department of Economics.
  20. Diewert, W. E. & Wales, T. J., 1988. "A normalized quadratic semiflexible functional form," Journal of Econometrics, Elsevier, Elsevier, vol. 37(3), pages 327-342, March.
  21. Ryan, David L. & Wales, Terence J., 2000. "Imposing local concavity in the translog and generalized Leontief cost functions," Economics Letters, Elsevier, Elsevier, vol. 67(3), pages 253-260, June.
  22. Ryan, David L & Wales, Terence J, 1998. "A Simple Method for Imposing Local Curvature in Some Flexible Consumer-Demand Systems," Journal of Business & Economic Statistics, American Statistical Association, American Statistical Association, vol. 16(3), pages 331-38, July.
  23. Moschini, Giancarlo, 1998. "The semiflexible almost ideal demand system," European Economic Review, Elsevier, Elsevier, vol. 42(2), pages 349-364, February.
  24. Hanoch, Giora, 1975. "Production and Demand Models with Direct or Indirect Implicit Additivity," Econometrica, Econometric Society, Econometric Society, vol. 43(3), pages 395-419, May.
  25. Basmann, R L & Molina, D J & Slottje, D J, 1983. "Budget Constraint Prices as Preference Changing Parameters of Generalized Fechner-Thurstone Direct Utility Functions," American Economic Review, American Economic Association, American Economic Association, vol. 73(3), pages 411-13, June.
  26. Diewert, W E & Wales, T J, 1988. "Normalized Quadratic Systems of Consumer Demand Functions," Journal of Business & Economic Statistics, American Statistical Association, American Statistical Association, vol. 6(3), pages 303-12, July.
  27. Caves, Douglas W & Christensen, Laurits R, 1980. "Global Properties of Flexible Functional Forms," American Economic Review, American Economic Association, American Economic Association, vol. 70(3), pages 422-32, June.
  28. Mark Jensen, 1997. "Revisiting the flexibility and regularity properties of the asymptotically ideal production model," Econometric Reviews, Taylor & Francis Journals, Taylor & Francis Journals, vol. 16(2), pages 179-203.
  29. Serletis, Apostolos & Shahmoradi, Asghar, 2005. "Semi-Nonparametric Estimates Of The Demand For Money In The United States," Macroeconomic Dynamics, Cambridge University Press, Cambridge University Press, vol. 9(04), pages 542-559, September.
  30. Guilkey, David K & Lovell, C A Knox, 1980. "On the Flexibility of the Translog Approximation," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 21(1), pages 137-47, February.
  31. Barnett, William A., 1983. "Definitions of 'second order approximation' and of 'flexible functional form'," Economics Letters, Elsevier, Elsevier, vol. 12(1), pages 31-35.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Barnett, William A. & Serletis, Apostolos, 2008. "Consumer preferences and demand systems," Journal of Econometrics, Elsevier, Elsevier, vol. 147(2), pages 210-224, December.
  2. Färe, Rolf & Grosskopf, Shawna & Hayes, Kathy J. & Margaritis, Dimitris, 2008. "Estimating demand with distance functions: Parameterization in the primal and dual," Journal of Econometrics, Elsevier, Elsevier, vol. 147(2), pages 266-274, December.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:kan:wpaper:200609. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jianbo Zhang).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.